Colorado, 2019Debris Flow in Colorado, July 14, 2019
July 14, 2019 · NWS GJT · 1 event in 1 county or zone
Strong instability and adequate subtropical moisture from the North American Monsoon led to thunderstorms which developed across western Colorado. These storms produced heavy rain and some debris flow in San Miguel County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong instability and adequate subtropical moisture from the North American Monsoon led to thunderstorms which developed across western Colorado. These storms produced heavy rain and some debris flow in San Miguel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 14, 4:46 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 14, 4:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
546 PM MDT Sun Jul 14 2019
.SHORT TERM...(Tonight through Monday night)
Issued at 240 PM MDT Sun Jul 14 2019
High pressure continues to dominate the region but will be forced
south by Monday due to an approaching trough currently off the
west coast. Showers and storms are becoming more widespread (as
expected) this afternoon and model guidance suggests that they
will continue into at least early this evening before losing steam
and/or moving out of the CWA by around 02Z with dry air moving
in. Storms are generally iniating over high terrain but continue
to move off under generally west-southwesterly flow. Outflow
boundaries will continue to create additional convection into
early evening. PWAT values remain high this afternoon, but
nothing out of the question for this time of the year.
Temperatures remain near normal with a slight increase in daytime
winds moving through the next couple days. Lingering moisture in
the drier airmass will continue showers Monday afternoon in the
higher terrain...mainly limited to the continental divide.
.LONG TERM...(Tuesday through Sunday)
Issued at 240 PM MDT Sun Jul 14 2019
The ECMWF, GFS, and Canadian models are in good agreement bringing
the trough axis on shore Tuesday. Winds aloft over our area
remain southwesterly through Wednesday but then the flow becomes
more zonal keeping the jet near the CONUS/Canada border through
the week's end. Afternoon convection remains a possibility with
limited moisture content favoring the southern highest elevations
Tuesday and Wednesday with a reprieve Thursday before additional
showers return on Friday and Saturday in these areas.
Temperatures remain fairly consistent through the forecast with near
to just above normal the main story. Winds increase across much of
the CWA (with highest gusts nearing 35-40 mph in the highest
elevations) as pressure gradients tighten on Tuesday and
Wednesday. Gusty winds winds hang on for another day near the WY
border Thursday afternoon before calming as we move into the
weekend. See the fire weather section for concerns related to the
hot, dry, and gusty winds.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 546 PM MDT Sun Jul 14 2019
Scattered showers and thunderstorms will continue this evening,
focused along the southern and central Colorado mountains, likely
impacting KTEX and potentially impacting KMTJ and KGUC as well as
some storms drifting into the valleys. In stronger storms, expect
brief MVFR CIGS/VIS. Activity will diminish by 03Z this evening
resulting in the return of widespread VFR conditions through
Monday afternoon.
&&
.FIRE WEATHER...
Issued at 240 PM MDT Sun Jul 14 2019
An influx of drier air combined with dry fuels, above normal
temperatures and potentially breezy conditions Tuesday and Wednesday
could lead to critical fire weather conditions during the afternoon
and early evening. Therefore, a Fire Weather Watch has been issued
for portions of east-central Utah and northwest Colorado below 7000
feet from noon Tuesday to 8 PM MDT Wednesday evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Tuesday afternoon through Wednesday
evening for COZ200-202.
UT...Fire Weather Watch from Tuesday afternoon through Wednesday
evening for UTZ487-490.
&&
SHORT TERM...SS
LONG TERM...SS
AVIATION...TGJT
FIRE WEATHER...NLHazardous weather outlook, Jul 14, 3:48 AM MST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
448 AM MDT Sun Jul 14 2019
COZ001>014-017>023-UTZ022>025-027>029-151100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
448 AM MDT Sun Jul 14 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development is likely over many mountain ranges
today with isolated to scattered storms moving into the valleys
through the afternoon and evening hours as well. Lightning, brief
heavy rainfall and gusty winds will all be threats with storms
today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Drier air will be moving into the region through the upcoming
week. However isolated to widely scattered afternoon thunderstorm
development can be expected...especially over the southern
mountains. Lightning and gusty winds will be the main threats.
Elevated fire danger is expected by mid-week as dry and breezy set
up in the lower valleys.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible the afternoon, and any reports of
gusty winds or heavy rainfall is appreciated.
In the hours before
Special weather statement, Jul 14, 2:57 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
357 PM MDT Sun Jul 14 2019
COZ003-007-009-142230-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
357 PM MDT Sun Jul 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Parachute, or 38 miles west of Glenwood Springs,
moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rifle.
This includes the following highways...
Interstate 70 in Colorado between mile markers 78 and 95.
Colorado 13 between mile markers 1 and 10.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3955 10816 3967 10811 3961 10765 3936 10777
TIME...MOT...LOC 2157Z 290DEG 22KT 3959 10805
Stearns
Special weather statement, Jul 14, 3:54 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
454 PM MDT Sun Jul 14 2019
COZ007-009-010-142330-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
454 PM MDT Sun Jul 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 530 PM MDT...
At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rifle, or 26 miles west of Glenwood Springs, moving
east at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3937 10784 3947 10785 3952 10764 3937 10763
TIME...MOT...LOC 2253Z 258DEG 5KT 3943 10780
Stearns
Debris Flow, San Miguel
- When
- July 14, 6:00 PM MST to 7:00 PM MST
- Where
- San Miguel County, 5.5 mi W of Telluride to 5.52 mi W of Telluride
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -107.770
Thunderstorms produced heavy rain southeast of Telluride which resulted in some debris flow at Bridal Veil Road. At least four feet of water was running across the road which caused it to be completely washed away where it crossed Ingram Falls. Additionally, several inches of rock was displaced across the area. Radar estimated rainfall rates of 0.50 to 0.75 inches per hour.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 14 to 15, 20195 deaths · 4 events
- Lightning Strike in Colorado, July 14, 20191 death · 1 injured · 1 event
- Flash Flood and Hail in Minnesota, July 14, 2019$105,000 · 2 in hail · 20 events
- Tornado and Flash Flooding in Mississippi, July 14, 2019$73,000 · EF0 · 16 events
- Flash Flooding and Flood in Kentucky, July 14 to 18, 2019$80,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Montana, July 14 to 15, 20191.25 in hail · 23 events
- Damaging Winds in Illinois, July 14, 2019$27,000 · 66 kt wind · 2 events
- Hail in South Dakota, July 14, 20192 in hail · 11 events
- Damaging Winds in Montana, July 14, 201968 kt wind · 11 events
- Damaging Winds in North Dakota, July 14 to 15, 201967 kt wind · 8 events
- Flash Flood and Hail in Minnesota, July 14, 20191.5 in hail · 7 events
- Hail and Damaging Wind in North Dakota, July 14, 20191.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833667.